Jump to content

Effexor


KarenLorrel
 Share

Recommended Posts

Hi...does anyone have experience taking Effexor?

My daughter was recommended to take Effexor during the day, and Clonidine at night. She was told she has low blood volume which causes her dyautonomia.

I have tried to find information but not getting much, so if any of you have experiences with it I would really appreciate hearing about your experiences.

(My daughter is 20 and newly diagnosed....thank you very much.)

Karen

Link to comment
Share on other sites

Hi Karen--

I'm still pretty new to understanding POTS/OH, but I have had experience with Effexor, twice in the last 5 years. Both times I was only on for 6mo to 1 yr then weaned off.

I understand that SSRIs can be used/good sometimes for POTS/OH, but here are several considerations, maybe questions for the doctor...

If she goes ahead with it, make sure your daughter follows strict instructions on titrating the dose. Effexor is started at a half/low dose and then increased gradually to a level that helps. I only needed a low dose to feel effects (now I know that was likely POTS at work). And if she decides it's not working, don't stop it abruptly; have to gradually decrease dose to get off.

There have been recent news articles about certain antidepressants, including Effexor, that during the first couple of weeks, symptoms can be worse and/or a patient can become suicidal. I believe the articles have specifically said it could be risky for teenagers/children. I did not have this experience at all, but it would be worth discussing with the doctor.

The one thing that may be a concern... Even though the Effexor "took the edge off" quite well, it also has side effects. One of my biggest was dizziness and fuzz-brain. This may be bad alongside the dizziness of POTS.

I don't think being on or off Effexor really changed any of the tachycardia/OH for me. But I also wasn't diagnosed yet at that point. For me, one less drug is a good thing.

One good thing for me... I lost 5 pounds each time I started Effexor. Who knows why??

I'm not much help in suggesting to do it or not, but rather, would ask the doctor questions. You may also want to try the Effexor website and read the fine print. Or check out a drug database from reliable web site.

Good luck!

Ginger

Link to comment
Share on other sites

Ginger,

Thanks so much for your response. It was helpful. I did question the doctor but he is really comfortable with the Effexor. I have questioned him so much I think he may be getting annoyed with me. I read the website and that's why I am really not comfortable with her taking it but I can get really uptight about medications.

I wanted to hear some personal experiences. The 'fuzzy' thinking would really upset her...she is in her junior year of college. So, much to think about..thank you so much for relating your personal experiences.

Karen

Link to comment
Share on other sites

I tried Effexor - the lowest dose. It made my heart race and I was really really nervous and jittery.

This is my experience,

Meds are different for everyone, It may work well for you!

Lisa

Link to comment
Share on other sites

karen,

i take both effexor xr (75 mg) and clonidine (.1 mg at bedtime).

these have both been very good meds for me.

i just started the clonidine recently and have had really good luck with reducing "fight or flight" symptoms as well as GI symptoms. i took 1/2 tablet for a week before increasing to the full dose. at first it absolutely wiped me out. made me very lightheade and overwhelmingly exhausted. but after that...it really helped. if the side effects are tolerable, your daughter can wait it out, if not...stop it.

as for effexor. i have taken it for a long time...probably a few years now! i have tried a lot of other anti-depressants and always came back to the effexor. it was the least fatiguing for me and the best for anxiety/depression. i started the first time around pouring half of a 37.5 mg tablet into juice! so, i had to work up very slowly on that one too. and also, on that one i felt worse before i felt better and had a lot of dizziness at first. make sure it is effexor xr rather than just effexor. i know there are others who like effexor also. are you on ndrf.org also? there have been a few discussions on it there if you want more perspectives.

did the doctor want her to start one first or both at the same time? i would be concerned about starting both at the same time! as they both can cause symptoms to get worse at first!

i have been one of those folks who has had a lot of bad expriences with meds and not responded to most medications that i have taken or had terrible experiences! so, the fact that these two drugs both work for me is a minor miracle! so i thought i would share my experience!

i hope your daughter starts to find some relief soon...

i am glad too that you had a good appt. with the doctor in ohio and got a lot of attention and insight. do share more if you don't mind!

hope this helps...didn't mean to get so "advicey"...trying to be short and sweet b/c i am so pooped, but wanted to reply to your question....let us know how your daughter does with these meds if she tries them.

oh, and that was a good suggestion about watching for suicidal thoughts with these drugs. your daughter is 20 right? is that still considered adolescent? i don't know...but it is always good to be careful with all of these meds.

okay, rambling now.

later alligator!

emily

Link to comment
Share on other sites

Big thank you to all of you for responding. When our kids are sick..it is difficult to be objective. I appreciate everyone's opinions and advice..thank you!

Emily, I appreciated you advice on starting one at a time...he did want her to start both but I, too, am the type to have extremely adverse reactions to medication so I was really scared to let her start. I had her start with the Clonidine and it has been two nights...she had a restful sleep last night. I will see how she was during the day. I hope it doesn't have a 'hang over'' effect..did it for you?

She is supposed to take Effexor to help with fatigue...did it help your fatigue issues?

I am not a member to the NDF org but will get on and read comments...thank you for the suggestion.

Thanks to all of you...I count on my DINET 'family' to help sorta out our issues..thank you, thank you!!

Karen

Aprilmarie...did you find anything to help you? Did the symptoms that sent you to er..gradually increase over the 3 months on Effexor?

Link to comment
Share on other sites

karen,

yes, i did have hangover at first...it just wiped me out completely (remember however, that i am very low-functioning to begin with...so my baseline is low!) but is is soooo good for helping with sleep. i don't think it makes me more tired during the day now, after i got adjusted to it.

as for the effexor...yes i do think it helps with fatigue. but i haven't been able to tolerate more than 75 mg without feeling more anxious and agitated and unable to sleep. but, as for anti-depressants...it was the only on that did not make me MORE tired, so that is a plus! it can interfere with sleep, so hopefully the clonidine will balance it out. the first time i was on effexor i thought it gave me a huge energy boost, now i am not so sure. i don't even take it in the morning anymore, take it in the eve...and it is fine.

i think you used your mommy's wisdom well! and started her on one drug at a time! it's just too much to figure out what's doing what otherwise!!! and, not to mention hard for the body to adjust!

let me know if you have more questions!

emily

oh, the other site is www.ndrf.org

Link to comment
Share on other sites

Hi Karen and Emily

Effexor xr didn't increase my energy, just made me more, well, almost like I had a half glass of wine... more agreeable and happy, less stressed. But as I said earlier, it did make me a bit fuzzy and dizzy sometimes, even after being on for a year.

I, too, only titrated up to 75mg and stayed there. Seems like we POTsy folks don't need much for drug dosages to feel the effects--good or bad.

I agree with Emily not to start both at the same time. Oh, and I don't ever worry about feeling like a pest with my docs. It's my body, my life and if I need more time and have more questons, then so be it. Besides, I pay the bill. :blink:

Best wishes again and let us know how it goes

Ginger

Link to comment
Share on other sites

Guest Mary from OH

My husband takes Effexor and Atenolol for his Vasodepressor Syncope. He doesn't have any noticeable side effects (per his report). But, if he doesn't take them, HE IS A BEAR!!! Also, obviously he symptoms really show through quickly.

Like most meds of these kinds it is important not to miss doses and let your blood levels fluctuate. One trick I've learned that if I am sensitive to the side effects of a medicine is to start the med VERY slowly. (ie break it in 1/2 or even 1/4th if necessary) I will stay at the lower dosage for a few days until my body feels ok then gradually increase until I get up to what I'm supposed to be at!! This has worked for several meds for me. Otherwise I would have never been able to tolerate them at all. Just an idea.

Best of luck to your daughter!!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...